Kansas, 2003

Hail and Damaging Winds in Kansas, July 7, 2003

July 7, 2003 · NWS GLD · 8 events in 3 counties and zones

5 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 7, 1:00 PM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 7, 1:00 PM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT MON JUL 7 2003

FORECAST CONCERNS ARE THE EXPECTED SEVERE WEATHER THIS AFTERNOON AND
EARLY EVENING FOLLOWED BY TEMPERATURES THROUGH THE 7 DAY PERIOD.

TONIGHT...ONE MORE ACTIVE AFTERNOON AND EARLY EVENING OF SEVERE
WEATHER BEFORE A DRYING TREND TAKES SHAPE. 700 THETA-E AXIS SETS UP
OVER FAR EASTERN COLORADO AND TO A LESSER EXTENT THE NEBRASKA/KANSAS
BORDER. 850 THETA-E CONVERGENCE STRENGTHENS ALONG THE ELEVATED
MOISTURE AXIS AND AS HAS BEEN THE CASE THE PAST SEVERAL DAYS MID AND
UPPER LEVEL FORCING MOVES IN FROM THE WEST. EXPECT SEVERE
THUNDERSTORMS AGAIN OVER THE ABOVE MENTIONED AREAS. THESE
THUNDERSTORMS WILL MOVE INTO SOUTHERN NEBRASKA BETWEEN 03Z-06Z WITH
THE EASTERN COLORADO ACTIVITY MOVING EAST THROUGH THE REMAINDER OF
THE FORECAST AREA PER MM5/4KM BAMEX/HPC/GFS. THESE MOVE EAST WITHIN
THE 700 THETA-E AXIS AND ELEVATED AREA OF LIFT. LOW TEMPS AGAIN 60 TO
65 WEST...NEAR 70 EAST.

TUESDAY...SOUTH WINDS CONTINUE AHEAD OF SURFACE LEE TROUGH. 700
THETA-E AXIS SETS UP FROM NEAR KMCK SOUTH THROUGH KGLD TO NEAR
TRIBUNE. THERE IS SOME WEAK UPWARD MOTION FROM 850-700 AS ANOTHER
700/500 SHORTWAVE MOVES ACROSS FROM THE WEST. 700 TEMPS FORECAST TO
BE +15 TO +16C WHICH IS WITHIN THE THRESHOLDS OF GETTING SEVERE
THUNDERSTORM GENERATION. 850 THETA-E CONVERGENCE STRENGTHENS IN THIS
AREA BETWEEN 00Z-03Z TIMEFRAME LENDING SUPPORT TO A FEW STORMS...
POSSIBLY SEVERE.

WEDNESDAY...COOL FRONT PUSHES THROUGH THE AREA BRINGING A RELIEF FROM
THE HEAT AND A CONTINUED DRY FORECAST. LATEST 850 GUIDANCE FROM THE
ETA/GFS SUPPORT READINGS IN THE UPPER 80S WEST TO NEAR 95 EAST. THIS
IS WELL COLLABORATED WITH SURROUNDING OFFICES.

THURSDAY...TEMPS QUICKLY REBOUND WITH A FRONTAL BOUNDARY SLICING
NORTHEAST TO SOUTHWEST ACROSS THE AREA. 850 TEMPS WARM HIGH
TEMPERATURES INTO THE MID 90S WEST TO NEAR 100 EAST. HAVE INCLUDED A
SLIGHT CHANCE FOR THUNDERSTORMS ALONG THE FRONTAL BOUNDARY AS
700 MOISTURE AND 850 THETA-E CONVERGENCE ARE PRETTY GOOD.

IN THE 4 TO 7 DAY EXTENDED PERIOD (FRIDAY-MONDAY)...LATEST LONG
RANGE GUIDANCE HAS CHANGED A BIT. LATEST MRF NOW SUGGESTING THE
UPPER HIGH WILL MIGRATE A BIT FURTHER WEST THAN YESTERDAYS RUN...
ALLOWING A COLD FRONT TO PUSH THROUGH ON FRIDAY. FOR SATURDAY THE
UPPER HIGH IS PARKED OVER THE SOUTHWEST UNITED STATES WHILE AT THE
SURFACE WINDS VEER TO THE SOUTHEAST ON THE BACKSIDE OF THE SURFACE
HIGH. THE UPPER RIDGE PUSHES A BIT EAST ON SUNDAY WITH WARMING 850
TEMPS. THIS TREND CONTINUES ON MONDAY WITH WARMER TEMPS AND DRY
WEATHER PER 700 TEMPS.

.GLD...NONE.

DDT
Hazardous weather outlook, Jul 7, 9:43 AM MST, 8 hours 52 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ALONG AND NORTH OF THE KANSAS AND NEBRASKA BORDER. ANOTHER
AREA OF CONCERN FOR SEVERE THUNDERSTORMS IS IN EASTERN COLORADO.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN OF
EASTERN COLORADO IN RESPONSE TO DAYTIME HEATING ALONG WITH AN UPPER
LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES. ALSO ADDITIONAL STORMS
WILL DEVELOP THIS AFTERNOON ALONG THE KANSAS AND NEBRASKA BORDER
NEAR A STATIONARY FRONTAL BOUNDARY. THESE STORMS WILL THEN SPREAD
OVER THE REMAINDER OF THE TRI STATE AREA THROUGH THE EVENING. ANY
STORMS THAT BECOME SEVERE WILL POSE A THREAT OF LARGE HAIL AND
DAMAGING DOWNBURST WINDS OF UP TO 70 MPH...WHICH CAN MOVE FAR AHEAD
OF THE THUNDERSTORMS THEMSELVES AND EFFECT LARGE AREAS. HOWEVER AN
ISOLATED TORNADO CAN NOT BE RULED OUT ALONG AND NORTH OF A LINE FROM
IDALIA COLORADO TO NORTON KANSAS.

HIGH TEMPERATURES IN THE MIDDLE TO UPPER 90S TO NEAR 100 AND LOW
RELATIVE HUMIDITIES WILL PRODUCE EXTREME FIRE CONDITIONS TODAY. ALL
OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION LATE
TUESDAY AFTERNOON AND TUESDAY NIGHT.  A SLIGHT CHANCE FOR
THUNDERSTORMS WILL EXIST...A FEW COULD BECOME SEVERE. THE AREA OF
CONCERN IS ALONG A LINE FROM TRIBUNE KANSAS TO GOODLAND KANSAS TO
MCCOOK NEBRASKA.

HEAT WILL ALSO CONTINUE TO BE A CONCERN THROUGH WEDNESDAY WITH
TEMPERATURES AROUND 100.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

SMITH

In the hours before

Special weather statement, Jul 7, 4:07 PM MST, 2 hours 28 minutes before
COZ090>092-KSZ001>003-013>015-027>029-NEZ079>081-080500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT MON JUL 7 2003

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF
THE TRI-STATE AREA UNTIL MIDNIGHT CDT (11 PM MDT)...

EASTERN COLORADO COUNTIES IN THIS WATCH INCLUDE CHEYENNE...KIT
CARSON...AND YUMA.

NORTHWEST KANSAS COUNTIES IN THE WATCH INCLUDE CHEYENNE...
DECATUR...GOVE...LOGAN...RAWLINS...SHERIDAN...SHERMAN...THOMAS...
AND WALLACE.

SOUTHWEST NEBRASKA COUNTIES IN THE WATCH INCLUDE DUNDY...
HITCHCOCK...AND RED WILLOW.

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA DURING THE NEXT SEVERAL
HOURS AND MOVE EAST AND NORTHEAST. THE MAIN THUNDERSTORM THREAT WILL
BE STRONG AND DAMAGING WINDS. HOWEVER...THUNDERSTORMS WHICH DEVELOP
CLOSER TO THE NEBRASKA BORDER AND INTO SOUTHWEST NEBRASKA HAVE A
SOMEWHAT BETTER POTENTIAL TO PRODUCE HAIL AND PERHAPS AN ISOLATED
TORNADO.

DLF
Local storm report, Jul 7, 4:47 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT MON JUL 07 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0543 PM    STRATTON                  CO   .75 INCH HAIL
07/07/03   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 7, 5:54 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT MON JUL 07 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    KIT CARSON                CO   .75 INCH HAIL
07/07/03   CHEYENNE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 7, 5:57 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT MON JUL 7 2003

SEVERE THUNDERSTORM WATCH 671 REMAINS VALID UNTIL 1100 PM MDT MONDAY
EVENING (MIDNIGHT CDT) FOR THE FOLLOWING AREAS:

IN EAST CENTRAL COLORADO THIS WATCH INCLUDES 3 COUNTIES...
CHEYENNE...KIT CARSON...YUMA.

IN NORTHWEST KANSAS THIS WATCH INCLUDES 9 COUNTIES...
CHEYENNE...DECATUR...RAWLINS...SHERIDAN...SHERMAN...THOMAS...
GOVE...LOGAN...WALLACE.

IN SOUTHWEST NEBRASKA THIS WATCH INCLUDES 3 COUNTIES...
DUNDY...HITCHCOCK...RED WILLOW.

STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP ACROSS EASTERN
COLORADO AND WILL MOVE INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST
NEBRASKA DURING THE NEXT SEVERAL HOURS.

DLF
Local storm report, Jul 7, 6:03 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT MON JUL 07 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0654 PM    1 NE YUMA                 CO   .75 INCH HAIL
07/07/03   YUMA                           REPORTED BY STORM
                                          SPOTTER.

The radar

The Goodland radar (KGLD), 39 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Sherman

When
July 7, 6:35 PM MST
Where
Sherman County, 14 mi S of Kanorado
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -102.033

Hail, Sherman

When
July 7, 6:43 PM MST
Where
Sherman County, 10 mi W of Goodland
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.350, -101.900

Thunderstorm Wind, Sherman

When
July 7, 6:46 PM MST
Where
Sherman County, 6 mi WSW of Goodland
Measured
54 kt (62 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
39.317, -101.817

Hail, Sherman

When
July 7, 6:55 PM MST
Where
Sherman County, 7 mi NW of Goodland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -101.817

Hail, Sherman

When
July 7, 7:00 PM MST
Where
Sherman County, Goodland Arpt
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.367, -101.700

Hail, Wallace

When
July 7, 7:35 PM MST
Where
Wallace County, 6 mi W of Sharon Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -101.850

Thunderstorm Wind, Sherman

When
July 7, 7:45 PM MST
Where
Sherman County, Goodland
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.350, -101.717

Strong winds split a tree in half.

Thunderstorm Wind, Graham

When
July 7, 11:15 PM MST
Where
Graham County, 3 mi NW of Penokee
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.383, -100.000

Four-inch tree limbs down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370204, 5370205, 5370206, 5370207, 5370208, 5370209, 5370210, 5370211.